Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Milwaukee, WI

January 12, 2017

NWS Milwaukee, WI issued this small craft advisory at Jan 12, 2017, 2:47 PM CST. It took effect at Jan 12, 2017, 7:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 2:47 PM CST (20:47 UTC)
In effect from
Jan 12, 2017, 7:00 PM CST
Expired
Jan 13, 2017, 6:00 AM CST
In force
11 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

361 
WHUS73 KMKX 122047
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CST THU JAN 12 2017

...GUSTY NORTHWEST WINDS DEVELOP TONIGHT...

.A PERIOD OF GUSTY NORTHWEST WINDS WILL DEVELOP TONIGHT IN THE
WAKE OF A PASSING COLD FRONT. A FEW GUSTS NORTH OF PORT
WASHINGTON MAY REACH 25 KNOTS.

LMZ643-644-130500-
/O.NEW.KMKX.SC.Y.0009.170113T0100Z-170113T1200Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
247 PM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING
TO 6 AM CST FRIDAY. 

* WINDS: NORTHWEST 15 TO 20 KNOTS. GUSTS TO 25 KNOTS.

* WAVES: 1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
914 
WHUS73 KMKX 130259
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
859 PM CST THU JAN 12 2017

...GUSTY NORTHWEST WINDS TONIGHT...

.A PERIOD OF GUSTY NORTHWEST WINDS WILL DEVELOP TONIGHT AS A
TROUGH MOVES ACROSS THE UPPER GREAT LAKES.

LMZ643-644-131100-
/O.CON.KMKX.SC.Y.0009.000000T0000Z-170113T1200Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
859 PM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WINDS: NORTHWEST 15 TO 25 KNOTS.

* WAVES: 2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
224 
WHUS73 KMKX 130913
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 AM CST FRI JAN 13 2017

...GUSTY NORTHWEST WINDS ENDING THIS MORNING...

.A PERIOD OF GUSTY NORTHWEST WINDS WILL GRADUALLY SUBSIDE BY
SUNRISE. NORTHERLY WINDS WILL VEER NORTHEAST AND WEAKEN FURTHER FOR
THE AFTERNOON.

LMZ643-644-131200-
/O.CON.KMKX.SC.Y.0009.000000T0000Z-170113T1200Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
313 AM CST FRI JAN 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WINDS: NORTHWEST 15 TO 20 KNOTS WITH HIGHER GUSTS.

* WAVES: 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 10:16 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 12, 10:16 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1016 AM CST Thu Jan 12 2017

.AVIATION/18Z TAFS/...Lingering MVFR cigs are moving on out of the
area along with the one last batch of light snow north and east of
the TAF sites. Mid deck lingers for a time with plenty of SKC across
nw WI and MN headed for our area later today/tonight. a Period of
caa and nw winds this evening expected before surface high settles
in for Friday with a lighter wind regime. 700 RH increases Friday
so an increase in mid clouds expected. Low levels to remain dry.

PC

&&

.MARINE...Allowed Small Craft Advisory to expire across southern
zones at 15z as high pressure ridge briefly affects southern Lake
Michigan.  Expect secondary surge of cold air advection tonight
across the near shore waters behind passing cold front.  Colder air
over relatively warmer waters of Lake Michigan will create steep
low level lapse rate which may allow wind gusts to approach 25 knots
tonight, especially over northern marine zones.  A Small Craft
Advisory may need to be reissued tonight.

MBK

&&

.PREV DISCUSSION... /Issued 439 AM CST Thu Jan 12 2017/

TODAY AND TONIGHT...Forecast confidence medium.

Sporadic bands of light snow are developing from sw WI to east
central WI with a steadier band of snow over IA. As the shortwave
trough and mid level frontogenesis progresses across srn WI, expect
a steadier band of light snow to affect those areas. A swath of inch
snow is forecast from Lone Rock to the Fond du lac and Sheboygan
areas with little to no snow south of a line from Mequon to Monroe.
Patchy freezing drizzle will still remain a possibility over far se
WI through 9 AM. Cold advection will continue through the day but
afternoon sunshine should be able to boost temps several degrees
from current values. Arctic air does settle over srn WI tonight with
lows below zero north of a line from Lone Rock to Sheboygan and
single digits elsewhere. Although the winds do decrease tonight,
5 to 10 mph winds still yields wind chill temps of 10-19 below
zero mainly north of Madison and Milwaukee for Fri AM.

FRIDAY...Forecast Confidence...Medium to High

Dry weather will likely prevail through the daytime hours Friday
under strong high pressure. High temps are forecast to be 10 or so
degrees below normal.

A weak shortwave may then bring a quick round of light snow to
southern Wisconsin Friday evening into Friday night. There is
somewhat better agreement among models with this wave, so
increased pops a little. Main concern is that these weak and quick
moving waves with relatively small areas of snow are often hard
to pin down where exactly the snow will fall. Won't take much of a
shift north or south to miss parts of the area. Other than
stronger GFS solution, majority of models suggest just a dusting
to half an inch where it does snow. Could see 1 to 2 inches in
areas per the GFS.

SATURDAY AND SUNDAY...Forecast Confidence...High

High pressure is expected to bring dry weather for Saturday and
Sunday. Temps should be right around normal for mid-January.

SUNDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence...Medium

Increasing confidence that low pressure will move through the
region early next week, bringing widespread precip to the forecast
area. Models continue to agree fairly well with the general track
of the low, showing a warm layer aloft could bring a mix with
freezing rain and sleet for a time before precip transitions to
all rain.

There are still some timing differences among models. A model
blend brings the bulk of precip through later Sunday night through
Monday night. Best chance for mixed precip looks to be at the
onset of precip Sunday night through Monday morning. Mainly rain
would be expected after that, with some chance for a changeover
back to snow late in the system. Current setup suggests little if
any snow accumulation with this transition.

Depending on model timing, the precip should wind down at some
point on Tuesday. Looks dry then Wednesday per the ECMWF and
Canadian, though the GFS brings a low through with some rain and
snow. Went with some low pops, giving a nod to the GFS solution.

Temps should be above normal through the first half of next week.

AVIATION/12Z TAFS/...Cigs will mainly range from 1-3 kft this
morning with steady snow developing mainly north of a line from
Mequon to Monroe. Patchy freezing drizzle will remain possible over
far se WI through about 9 am. Vsbys with the snow will range from 1
to 3SM. For the afternoon, cold and dry air advection will result in
mostly sunny skies followed by an increase in high clouds tonight.

MARINE...High waves will linger for a time this morning especially
south of North Point Lighthouse. Modest nly winds today will back
wly during the afternoon and become nwly tonight. The wind gusts may
reach into the 20 kt range toward Sheboygan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Gehring
Friday THROUGH Wednesday...DDV
Hazardous weather outlook, Jan 12, 10:52 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 AM CST THU JAN 12 2017

WIZ046-047-051-052-056>060-062>072-131700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1052 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ARCTIC AIR WILL SETTLE OVER SOUTHERN WISCONSIN TONIGHT. WIND
CHILL TEMPERATURES WILL FALL TO 10 TO 19 BELOW ZERO MAINLY NORTH
OF MADISON AND MILWAUKEE FOR FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE AREA MAY BRING MIXED PRECIPITATION AND
HAZARDOUS TRAVEL FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOW AND ICE
REPORTS ARE APPRECIATED.

LMZ643>646-131700-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1052 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY LEVELS
TONIGHT...ESPECIALLY NORTH OF NORTH POINT LIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Local storm report, Jan 12, 11:03 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     SNOW             3 WNW BEAVER DAM        43.48N 88.89W
01/12/2017  M2.8 INCH        DODGE              WI   CO-OP OBSERVER

            24 HOUR SNOW AND SLEET

&&

BHERZOG

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:48 PM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Jefferson and 9 more3 hr
Jan 11, 9:07 PM CSTSmall Craft AdvisoryMKX12 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.